ISSN 1941-5923

Logo



Minocycline-induced hepatitis with autoimmune features

Shusuke Morizono, Munechika Enjoji, Shinichiro Takao, Eiichiro Arimura, Motoyuki Kohjima, Yuzuru Miyagi, Tsuyosi Yoshimoto, Kazuhiro Kotoh, Makoto Nakamuta

CaseRepClinPractRev 2005; 6:144-147

ID: 428842

Published:


Background: Prolonged treatment with minocycline for acne vulgaris has been reported to induce the development of autoimmune phenomena.Case Report: An adolescent male presented with active hepatitis after taking long term minocycline for acne vulgaris. The patient was jaundiced and experienced profound malaise. He had severe hepatitis with an alanine aminotransferase concentration of 876 IU/L, a total bilirubin concentration of 27.8 mg/dL, a prolonged prothrombin time of 20%, and a strongly positive antinuclear antibody titer. Hepatitis viral screens and other autoantibody tests gave negative results. Liver biopsy showed moderately severe chronic active hepatitis. Although liver transplantation was considered, the patient symptoms resolved upon treatment with corticosteroids in addition to discontinuation of minocycline, and remission was achieved. The patient has had no recurrence of symptoms or biochemical abnormalities after the withdrawal of corticosteroids, emphasizing that these reactions were likely due to minocycline-related autoimmune hepatitis.Conclusions: Liver function should be carefully monitored in patients who receive prolonged minocycline therapy, and minocycline-induced hepatitis should be recognized at an early stage. Because this form of hepatitis tends to resolve slowly following cessation of minocycline, treatment with corticosteroids should also be considered to fasten recovery.

Keywords: Minocycline, autoimmune hepatitis, corticosteroid



Back